Texas, 2024Drought in Texas, January 1 to 8, 2024
January 1 to 8, 2024 · NWS FWD · 7 events in 7 counties and zones
Severe drought conditions impacted portions of North and Central Texas into the month of January. Drought conditions improved early in the month after beneficial rainfall was received.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions impacted portions of North and Central Texas into the month of January. Drought conditions improved early in the month after beneficial rainfall was received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 31, 11:24 PM CST, 36 minutes earlier.
Area forecast discussion, Dec 31, 11:24 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1124 PM CST Sun Dec 31 2023
...New Short Term, Aviation...
.SHORT TERM... /NEW/
/Overnight through Monday night/
Much cooler and drier air will filter into the region overnight
behind a southward moving cold front. A few sprinkles may
accompany the front across the far southeast zones but the chances
for measurable precipitation are extremely low.
Increasing north winds between 10 and 20 mph and temperatures
falling into the upper 20s and 30s for much of the region will
result in wind chill values in the teens and 20s for all but the
southeast zones where wind chills in the lower to middle 30s be
more common.
The first day of 2024 will be mostly sunny but cool with highs
struggling to get out of the 40s across the northwest zones with
lower and middle 50s elsewhere. The good news is that north winds
will be decreasing through the day as surface high pressure
sinks southeastward.
Light winds and a clear sky Monday night will promote efficient
radiational cooling with lows falling to or just below freezing
for all but the far southern zones.
79
&&
.LONG TERM... /Issued 357 PM CST Sun Dec 31 2023/
/Monday Night Onward/
Multiple southern stream upper level systems will impact the
region over the course of the next week with initial rain chances
returning to North & Central Texas Tuesday, followed by another
round of precipitation Friday and a subsequent system arriving
early next week/just outside of the extended forecast period.
The first full night of 2024 will be even colder than New Year's
Eve as surface high pressure builds in across the Southeast.
Radiational cooling may be slightly limited as cloud cover will
gradually start to move in Monday night, but with the exception of
the DFW Metroplex and the I-35/I-45 corridors across Central
Texas, widespread lows at or a few degrees below freezing are
anticipated.
The surface high pressure will continue shifting south and east,
exiting the Plains and becoming centered over the Ohio River
Valley by the start of Tuesday. Winds will shift out of the east
as a result, ahead of the first progressive shortwave trough
advancing east out of the Desert Southwest. Rain chances will
initially start out west Tuesday morning and spread eastward
across the forecast area into Tuesday night, with the highest
PoPs remaining across Central TX where better moisture resides.
Easterly winds in place will significantly limit better moisture
return and also limit the precip efficiency. By late afternoon
and evening, enough instability may be present to support an
isolated thunderstorm or two across Central Texas, but this
elevated instability will be meager and other than lightning, no
hazards are expected. QPF amounts will average up to half an inch
for most of the area, but locations across southern Central Texas
will be closer to the 0.5-0.75" range, with a few spots potentially
managing to get 1". After the rain exits to the east Tuesday night,
a weak front will move through Wednesday. A brief period of weak
ridging and high pressure across the Plains will mean Wednesday
and Thursday remain rain-free with highs in the 50s.
The next (and more potent) system arrives early Friday as a
positively-tilted upper trough becomes neutral as it digs into
the Plains. Moisture return will be greater with this round,
however guidance is still quite inconsistent with the track of the
upper level system and how far south the cold air will make it.
Although guidance had generally been trending further north with
the main track (keeping the coldest air well out of the region),
the deterministic GFS has returned to a more southerly track. It
still remains too warm to include any potential for winter precip,
but this will need to be closely monitored. Cluster analysis still
indicates about 20% of the members taking this more southerly
track. The primary window for a rain-snow mix along the Red River
would occur Friday night, when the intrusion of cold air occurs
and the more southerly track would result in this cold air being
available to interact with potentially lingering wraparound
moisture. Again, this window would be brief and the chance for
any impacts is low as the bulk of the guidance keeps any rain-
snow mix further north across Oklahoma. The forecast remains all
liquid with this update. Rain will depart Saturday with increasing
heights over the weekend, resulting in a slow warm up ahead of
the next upper level system and rain chances early next week.
Gordon
&&
.AVIATION... /NEW/
/06Z TAFs/
A dry airmass behind a cold front will keep conditions mainly VFR
at all TAF sites through Monday. Some post-frontal stratus will
cross the Red River overnight and may briefly result in MVFR
ceilings across the Metroplex TAF sites towards sunrise but it
still appears these low clouds will scatter as they move
southward so we will not mention any low ceilings in this TAF
package.
A north to northeast wind will prevail through Monday afternoon
between 8 and 13 knots along with occasional higher gusts. Wind
speeds will fall below 10 knots Monday evening while becoming
more easterly.
79
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 34 52 33 53 40 / 0 0 0 30 70
Waco 37 53 32 54 41 / 0 0 0 60 80
Paris 32 50 29 50 36 / 0 0 0 10 60
Denton 29 50 29 51 36 / 0 0 0 30 60
McKinney 31 51 29 52 38 / 0 0 0 20 60
Dallas 35 52 34 53 41 / 0 0 0 30 70
Terrell 35 52 31 54 38 / 0 0 0 30 80
Corsicana 40 55 34 56 41 / 5 0 0 40 90
Temple 38 55 33 54 39 / 0 0 0 70 80
Mineral Wells 30 52 31 52 39 / 0 0 0 50 50
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Dec 31, 11:42 PM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1142 PM CST Sun Dec 31 2023
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-020000-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1142 PM CST Sun Dec 31 2023
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
An isolated storm or two will be possible across Central Texas
Tuesday evening and night, then again Friday afternoon/night. Severe
weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Montague
- When
- January 1, 12:00 AM CST to January 8, 11:59 PM CST
- Where
- Montague forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.676, -97.725 (the zone’s center; the record gives no point)
Severe drought conditions impacted portions of the county early in the month.
Drought, Cooke
- When
- January 1, 12:00 AM CST to January 8, 11:59 PM CST
- Where
- Cooke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.639, -97.213 (the zone’s center; the record gives no point)
Severe drought conditions impacted portions of the county early in the month.
Drought, Lampasas
- When
- January 1, 12:00 AM CST to January 8, 11:59 PM CST
- Where
- Lampasas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.196, -98.241 (the zone’s center; the record gives no point)
Severe drought conditions impacted portions of the county early in the month.
Drought, Coryell
- When
- January 1, 12:00 AM CST to January 8, 11:59 PM CST
- Where
- Coryell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.391, -97.799 (the zone’s center; the record gives no point)
Severe drought conditions impacted portions of the county early in the month.
Drought, Milam
- When
- January 1, 12:00 AM CST to January 8, 11:59 PM CST
- Where
- Milam forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.786, -96.977 (the zone’s center; the record gives no point)
Severe drought conditions impacted portions of the county early in the month.
Drought, Robertson
- When
- January 1, 12:00 AM CST to January 8, 11:59 PM CST
- Where
- Robertson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.027, -96.513 (the zone’s center; the record gives no point)
Severe drought conditions impacted portions of the county early in the month.
Drought, Leon
- When
- January 1, 12:00 AM CST to January 8, 11:59 PM CST
- Where
- Leon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.297, -95.996 (the zone’s center; the record gives no point)
Severe drought conditions impacted portions of the county early in the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Missouri, January 1 to 31, 2024$523,000 · 18 events
- Drought in Iowa, January 1 to 31, 202444 events
- Drought in Tennessee, January 1 to 31, 202436 events
- Drought in New Mexico, January 1 to 31, 202436 events
- Dense Fog in California, January 1 to 2, 20241 injured · $20,000 · 6 events
- Drought in Georgia, January 1 to 29, 202424 events
- Drought in Alabama, January 1 to 31, 202424 events
- Drought in Mississippi, January 1 to 31, 202422 events
- Drought in Tennessee, January 1 to 31, 202419 events
- Drought in New Mexico, January 1 to 31, 202418 events
- Drought in Nebraska, January 1 to 31, 202417 events
- Drought in Indiana, January 1 to 16, 202414 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1158780, 1158781, 1158782, 1158783, 1158784, 1158785, 1158786.